Thunderstorm Wind, Pennington
- When
- May 17, 4:39 PM MST
- Where
- Pennington County, 3 mi NNW of Scenic
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.820, -102.573
A thunderstorm briefly became severe over eastern Pennington County, producing wind gusts over 60 mph in the Scenic area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over eastern Pennington County, producing wind gusts over 60 mph in the Scenic area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 17, 4:15 PM MST, 24 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 515 PM MDT Thu May 17 2018 .DISCUSSION...(This Evening Through Thursday) Issued at 205 PM MDT Thu May 17 2018 An upper level trough covers the western CONUS, and a weak wave is pushing through the northern plains. Showers and thunderstorms have developed across parts of far western SD. Surface trough is moving into the CWA, and winds ahead of the trough are breezy across west central SD. Temperatures are rising into the 80s, and dew points are in the 50s and lower 60s. A potent shortwave associated with the upper trough will cross the CWA this afternoon and evening, sparking thunderstorms across much of the area. MLCAPE is already 1500-2000 J/kg over much of the area, and 0-6 km shear is 30-40 kts across northwestern SD. Hi-res convective models are showing thunderstorms expanding around the SD/WY border early this afternoon, forming an MCS as the wave shifts eastward. Inverted-V soundings support strong wind gusts, and large hail will also be a possibility. PW values of 150-200% of normal suggest heavy rain, and flooding may be a concern, especially for areas that have recently received plentiful moisture. Storms will shift into eastern SD after midnight. Low-level trough will linger over the region Friday. Cooler air will start to push into the CWA from the northwest with a cold front, while southerly flow across southern and central SD will keep temperatures warm, allowing instability to redevelop. Another round of thunderstorms is expected along and southeast of the front. Decent CAPE and shear will allow for a few marginally strong storms, especially across southwestern to central SD. Showers will persist across mainly the southeastern half of the CWA Saturday, as the low very slowly transitions from eastern CO into KS and eastern NE. As cold air wraps into the low, highs Saturday will be only in the 50s, with lows Saturday night dipping into the 30s and 40s. The low finally starts moving out of the region Sunday, and a warming trend will begin as ridging develops. Meanwhile, another strong low pressure system will develop over the western states, which will bring more storm activity to the region towards the middle of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Friday Evening) Issued At 508 PM MDT Thu May 17 2018 Thunderstorms will continue across much of the area tonight, gradually shifting eastward. Severe storms are expected, with large hail and damaging wind gusts. Some MVFR ceilings will move into the northwestern CWA Friday morning, and northwesterly winds will become breezy. Showers and thunderstorms will redevelop across much of the area in the afternoon. Some storms could be strong to severe again. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...Pojorlie AVIATION...Pojorlie
Hazardous Weather Outlook National Weather Service Rapid City SD 404 AM MDT Thu May 17 2018 SDZ001-002-012>014-024>026-028-029-072>074-WYZ056>058-071-181300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Central Black Hills-Southern Black Hills- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Western Crook-Wyoming Black Hills-Weston- Northeastern Crook- 404 AM MDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected this afternoon and evening. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms on Friday and then again early next week. Widespread severe weather is not expected, but a stronger storm or two is possible with gusty winds and hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ027-030>032-041>044-046-047-049-181300- Southern Foot Hills-Custer Co Plains-Pennington Co Plains-Haakon- Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- 404 AM MDT Thu May 17 2018 /504 AM CDT Thu May 17 2018/ This Hazardous Weather Outlook is for portions of south central South Dakota...and southwestern South Dakota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are expected this afternoon and evening. The main threats will be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for additional severe storms on Friday. Some of these storms may contain large hail and strong winds. Otherwise, the next chance for thunderstorms will be early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054-055-181300- Northern Campbell-Southern Campbell- 404 AM MDT Thu May 17 2018 This Hazardous Weather Outlook is for portions of northeast Wyoming. .DAY ONE...Today and Tonight Isolated thunderstorms are possible this afternoon and evening. Widespread severe storms are not expected, but small hail and gusty winds are possible with stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily chances for showers and thunderstorms are expected through next week. At this time, the threat for severe thunderstorms looks to be low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
457 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM TSTM WND GST 1 NNE FAITH 45.04N 102.02W
05/17/2018 M68 MPH MEADE SD ASOS
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 7 E ROCKERVILLE 43.96N 103.21W
05/17/2018 M53 MPH PENNINGTON SD PUBLIC
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND GST ELLSWORTH AFB 44.15N 103.10W
05/17/2018 M52 MPH MEADE SD OTHER FEDERAL
&&
AFOSCATOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
05/17/2018 M63 MPH PERKINS SD DEPT OF HIGHWAYS
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
526 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND GST 1 NNE FAITH 45.04N 102.02W
05/17/2018 M55 MPH MEADE SD ASOS
&&
EAGANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
538 PM MDT THU MAY 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 5 N THUNDER BUTTE 45.28N 101.67W
05/17/2018 E50 MPH ZIEBACH SD TRAINED SPOTTER
&&
AFOSCATOThe Rapid City radar (KUDX), 40 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 747363.